Heat, Wichita
- When
- July 1, 11:00 AM CST to 8:00 PM CST
- Where
- Wichita forecast zone
- Reported by
- ASOS
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Heat and humidity combined to yield 105 to 109-degree heat indices across western-north Texas during the afternoon/evening of the 1st through 4th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Heat and humidity combined to yield 105 to 109-degree heat indices across western-north Texas during the afternoon/evening of the 1st through 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 1, 5:07 AM CST, 5 hours 53 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
607 AM CDT Mon Jul 1 2024
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 340 AM CDT Mon Jul 1 2024
After a brief respite from the heat in northern Oklahoma
yesterday, we are back to the heat areawide today. The main
question is how much will dewpoints mix out across the west and
central sections of the forecast area. Dewpoints in the 70s look
to stay in eastern portions of the area, but a lot of the models
are mixing the moisture out with more veered winds and drier air
above the surface. NBM populated dewpoints on the high side of the
guidance envelope and given the tendency to keep somewhat higher
dewpoints last week, we will go with keeping the NBM's higher
dewpoints at least through the central third of the area. This
gives us forecast heat index values of 105 or higher from roughly
Cherokee to Lawton to Frederick to Archer City and east, and have
expanded the Heat Advisory west to incorporate the remainder of
these areas.
&&
.LONG TERM...
(Tuesday through Sunday)
Issued at 340 AM CDT Mon Jul 1 2024
The heat continues for the next few days. Temperatures look to be
warmer Tuesday compared to today, but current indications are
dewpoints/humidity may be a little lower to somewhat counteract it
for heat index values. Overall, the heat continues through at
least Thursday.
As a mid-level trough moves through the northern and central
Plains and the mid-level high shifts east into the Southeastern
U.S., a front will move down through Kansas Tuesday and at least
approach the border or perhaps move into northern Oklahoma, and
there will be some potential of showers and thunderstorms Tuesday
afternoon through Wednesday with this front in or just north of
the Kansas border. If the front does move into northern Oklahoma,
temperatures will not be quite as hot in the north on Wednesday...
but the rest of the area will still be hot. And the front will
wash out and/or lift back north Wednesday night. But a stronger
mid-level wave moves through the Plains later in the week and
helps push a cooler airmass down the Plains, and it currently
looks like the front should push through the forecast area Friday.
This will bring both higher chances of showers and storms and a
break from the high heat with temperatures currently forecast to
be closer to or slightly below the early July average.
&&
.AVIATION...
(12Z TAFS)
Issued at 603 AM CDT Mon Jul 1 2024
VFR conditions are expected through the period with mainly clear
skies outside of some scattered high clouds. Winds will veer this
morning to south or southwest, generally around 10-15 kts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 99 79 102 80 / 0 0 0 0
Hobart OK 101 80 104 81 / 0 0 0 10
Wichita Falls TX 102 80 105 80 / 0 0 0 0
Gage OK 99 78 102 72 / 0 0 10 40
Ponca City OK 99 79 102 77 / 10 0 0 20
Durant OK 99 78 101 80 / 10 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 9 PM CDT this evening for
OKZ006>008-011>013-017>020-023>032-037>048-050>052.
TX...Heat Advisory from noon today to 9 PM CDT this evening for
TXZ086-089-090.
&&
SHORT TERM...26
LONG TERM....26
AVIATION...08Hazardous Weather Outlook National Weather Service Norman OK 356 AM CDT Mon Jul 1 2024 OKZ004>048-050>052-TXZ083>090-020900- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 356 AM CDT Mon Jul 1 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Heat... Heat index values will be between 105 and 110 across a large portions of eastern and central Oklahoma and north central Texas again this afternoon. Farther west, temperatures will still be above 100 this afternoon, but lower humidity will keep heat index values slightly lower. .Thunderstorms... There is a low chance of thunderstorms in far southeastern Oklahoma this afternoon. The potential for severe weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Heat... Hot temperatures will continue across most areas again on Tuesday through Thursday before somewhat cooler air moves into the area late this week. .Thunderstorms... There is a chance of thunderstorms across northern Oklahoma Tuesday afternoon through Wednesday. There is a marginal risk of severe storms in northwest Oklahoma Tuesday afternoon and evening. Thunderstorm chances increase across the entire area Thursday night and Friday as a front moves through the area. Low storm chances persist Saturday and Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
11 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201791, 1201792, 1201796, 1201797, 1201798, 1201799, 1201801, 1201802, 1201804, 1201805, 1201806.